Preventing Atypical Femoral Fractures Related to Bisphosphonates

Physicians worldwide frequently prescribe bisphosphonates such as alendronate (Fosamax) and ibandronate (Boniva) to treat osteoporosis and prevent fragility fractures. Unfortunately, long-term bisphosphonate use has been linked to an increased risk of atypical femoral fractures. In the March 3, 2015 edition of JBJS Reviews, Blood et al. offer some guidance on how to prevent such fractures.

The authors note that prodromal thigh pain and a radiolucent line on X-rays of patients with a history of chronic bisphosphonate use are strong indicators of an impending fracture. Among bisphosphonate users who have an incomplete fracture with little or no pain, the authors recommend a trial of discontinued bisphosphonates, protected weight-bearing, calcium and vitamin-D supplementation, and possible teriparatide (Forteo) therapy. They add that prophylactic fixation should be considered if there is no radiographic or symptomatic improvement after two to three months of that conservative approach. Blood et al. further recommend that patients at high risk for atypical femoral fracture, should consider discontinuing bisphosphonate therapy after five years of continuous use. They also encourage orthopaedists to assess the contralateral femur for signs of impending fracture in patients who have already had an atypical femoral fracture.

The recommendations by Blood et al. notwithstanding, we should stress that the absolute risk of atypical femoral fractures fractures is low (3.2 to 50 cases per 100,000 person-years among short-term bisphosphonate users and about 100 cases per 100,000 person-years among long-term users). Consequently, for most people with osteoporosis, the proven fragility-fracture risk-reduction benefits of bisphosphonates outweigh the risks of atypical femoral fracture.

Readers interested in this subject may want to read a related Case Connections article, which springboards from a January 14, 2015 Case Connector article.

Tags: , , , , , , , ,

One response to “Preventing Atypical Femoral Fractures Related to Bisphosphonates”

  1. OrthoBuzz for Surgeons says :

    Interested readers may want to read a January 2016 Case Connections update on atypical femoral fractures associated with bisphosphonate use (http://caseconnector.jbjs.org/content/6/1/e4) and newly released guidelines from the American Society for Bone and Mineral Research (http://onlinelibrary.wiley.com/doi/10.1002/jbmr.2708/epdf) that recommend reassessment of womens’ fracture risk after five years of oral bisphosphonates or three years of IV therapy.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: